Wyoming, 2024

High Wind in Wyoming, December 13 to 14, 2024

December 13 to 14, 2024 · NWS CYS · 3 events in 3 counties and zones

Strong winds were reported in the wind prone areas of southeast Wyoming the evening of 13 December through the late morning of 14 December.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds were reported in the wind prone areas of southeast Wyoming the evening of 13 December through the late morning of 14 December.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 13, 9:30 PM MST, 58 minutes earlier. Its key messages:

  • High Wind warnings are in effect tonight through Saturday for the wind corridors of Arlington, I-80 Summit, Foothills and Bordeaux.
  • High Wind Watches in effect for much of southeast Wyoming, starting Saturday night through Sunday night.
  • Very windy week expected for southeast Wyoming, with Tuesday having the best potential.
Area forecast discussion, Dec 13, 9:30 PM MST, 58 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
930 PM MST Fri Dec 13 2024

.KEY MESSAGES...

- High Wind warnings are in effect tonight through Saturday for
  the wind corridors of Arlington, I-80 Summit, Foothills and
  Bordeaux.

- High Wind Watches in effect for much of southeast Wyoming,
  starting Saturday night through Sunday night.

- Very windy week expected for southeast Wyoming, with Tuesday
  having the best potential.

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 131 PM MST Fri Dec 13 2024

Latest upper air analysis depicts the next upper level closed low
continuing to track across southwestern Wyoming, as the upper
level ridge slowly meanders eastward into the eastern fringes of
the Great Plains. Conditions throughout the morning have been
relatively mild with temperatures a few degrees warmer than
anticipated thanks to the westerly downsloping flow across the
Laramie Range for portions of southeast Wyoming and around 20
degrees colder for the Nebraska Panhandle where winds are more
southerly. High Wind Warnings remain on track today, with
increased gradients in response to the upper level low ejecting
further eastward and the next ridge coming into central Wyoming.
Local in-house model guidance has continued to maintain upwards
of around 60% to 80% probabilities for high wind criteria based
winds for both KARL and Buford East. Main uncertainty will
remain with Bordeaux with direction of the flow not being as
favorable for the mountain gap and probabilities for high winds
having a max peak around 40% and dropping rapidly to 20% through
tomorrow afternoon. In addition, some concerns for the City of
Cheyenne today, with stronger winds expected which could cap at
around 45 mph as stronger omega fields indicating downward
motion being a bit too far south into Colorado to provide high
wind criteria into Laramie County.

Into the weekend, the upper level closed low is progged to continue
tracking eastward with a weak ridge moving east into the
Intermountain West, resulting in a brief break in the high winds
Saturday evening. Unfortunately, this will be relatively short
lived as strong winds are expected to resume Saturday night through
Sunday night with the next shortwave digging to the southeast across
the northern CONUS late Saturday night before developing into a
secondary closed low Sunday evening. Gradients are progged to
greatly strengthen with a low level jet developing across Niobrara
and Converse county before jutting southward across southeast
Wyoming and even possibly into the far western reaches of the
Nebraska Panhandle and strong Omega signals indicating mountain
wave activity. Overall, confidence is increasing with strong
signals for high winds as the Craig to Casper gradients indicate
upward of 80+ meters at both 850mb and 700mb, combined with
local in-house model guidance having probabilities north of 80%
for KBRX, KARL, KCYS, and Buford east. With the latest warning
currently in effect through 00z Sunday opted to include majority
of the zones in High Wind Watch, and will likely upgrade to a
warning in later forecast packages.

In addition to the wind, precipitation chances increase across our
mountain zones and further westward into Carbon county on
Sunday in response to the shortwave digging across the zone.
Accumulations do not appear all that impressive with PWATs
generally -1.0 sigma below climatology. However, the main
concerns will be with the stronger winds expected and blowing
snow concerns. Snow Squall Parameters have continued to rise to
around 4 over the last 12 to 24 hours, with decent model
agreement between the RAP, GFS, and NAM having good indicators
for Snow Squalls across Carbon county from 12z to 18z Sunday.
Will need to monitor the latest HiRes model guidance to
determine if banded snow and blowing snow is possible Sunday
morning which will have travel impacts through the late morning
hours. Will also have to watch snow totals for the Sierra Madres
with the latest snow totals climbing above advisory criteria.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Issued at 131 PM MST Fri Dec 13 2024

An active weather pattern is taking shape for the work week with
gusty to strong winds almost every day. Monday morning will continue
to be very breezy in association with the big high wind event for
this weekend. An upper-level ridge will move overhead throughout the
day Monday with northwesterly flow aloft Monday morning turning more
westerly through the afternoon hours. By Monday afternoon, the 700mb
low over southern Canada that prompted the strong winds for this
weekend, will move far enough to the east that the height gradients
start decreasing and winds calm down. However, Monday evening a
700mb shortwave pushes into the region, strengthening height
gradients once more, leading to a 700mb jet around 50kts to develop
overhead. In response, winds begin to increase once more Monday
night through Tuesday morning. Temperatures behind the cold front on
Monday will be slightly warmer than typically expected with 700mb
temperatures in the -12 to -15C range, due to downslope across the
region. Expecting highs in the 30s west of the Laramie Range and 40s
east of the Laramie Range Monday afternoon.

The increasing winds Tuesday morning will be fairly brief as the
shortwave quickly propagates away from the CWA. Currently model
trends have winds decreasing by Tuesday afternoon, with
northwesterly 700mb winds. In the upper-levels, a trough will push
into the region behind the 700mb shortwave and strengthen throughout
the day and after the trough axis moves off to the east. 700mb
temperatures will warm into the -5 to -8C range, leading to a
slightly warmer day across the region. With minimal downsloping
expected, temperatures wil remain in the 30s and 40s. A ridge begins
to build behind the departing upper-level trough on Wednesday with
northerly winds aloft becoming northwesterly once more. Temperatures
warm once again, with highs in the 40s and 50s. A deepening 700mb
trough over the eastern CONUS along with a 700mb trough diving south
out of central Canada will act to turn winds more westerly across
the CWA, leading to increased gap wind potential at Bordeaux
Wednesday into early Thursday morning. Temperatures warm nicely for
Thursday with highs in the 40s and mid-50s.

Overall, the long term period looks to remain very windy with
several disturbances pushing into the region and strengthening
gradients, promoting the potential for strong to near-high wind
criteria winds. Tuesday looks to be the best day for strong winds.
Little precipitation is expected across the region, but the
mountains may see some snow Monday through Tuesday due to the
approaching trough.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 928 PM MST Fri Dec 13 2024

Northwest flow aloft will continue tonight, then turn west on
Saturday as a ridge aloft moves overhead.

Scattered to broken clouds near 15000 feet will occur. Expect
low level wind shear at Sidney until 19Z Saturday. Winds will
gust to 35 knots at Rawlins, and gust to 35 knots at Laramie and
Cheyenne until 00Z.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Saturday evening through Sunday afternoon
     for WYZ101-102.
     High Wind Warning until 5 PM MST Saturday for WYZ106-110-116-
     117.
     High Wind Watch from Saturday evening through Sunday evening
     for WYZ106-110-116-117.
     High Wind Watch from late Saturday night through Sunday
     evening for WYZ107-108-118-119.
NE...None.

&&

SHORT TERM...MRD
LONG TERM...AM
AVIATION...RUBIN
Hazardous weather outlook, Dec 13, 6:09 AM MST, 16 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
609 AM MST Fri Dec 13 2024

WYZ101>119-141315-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
609 AM MST Fri Dec 13 2024

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

High winds will continue to be main theme tonight across the high
wind corridors of Arlington, Bordeaux and the I-80 summit. Mountain
snow shower chances return this evening. New snow accumulations
of 2 to 4 inches with locally higher amounts possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The strong winds will continue for the wind corridors of
Arlington, Bordeaux and the I-80 summit on Saturday. Meanwhile, very
strong winds return for Sunday, with the potential for widespread strong
winds affecting much of southeast Wyoming.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-141315-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
609 AM MST Fri Dec 13 2024

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, South Laramie Range Foothills

When
December 13, 10:28 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

UPR site EMKAY (UP226), located 14 miles west southwest of Cheyenne reported this peak wind gust.

High Wind, North Snowy Range Foothills

When
December 13, 11:48 PM MST to December 14, 11:52 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT sensor Arlington (KARL) reported this peak wind gust. Foote Creek (WY22), 3 miles northwest of Arlington and Halleck Ridge (WY18), located 7 miles northwest of Elk Mountain also reported wind gusts in excess of 58 mph during this time.

High Wind, Central Laramie Range and Southwest Platte County

When
December 14, 5:48 AM MST to 6:48 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT sensor Bordeaux (BRX), located 9 miles south of Wheatland reported this sustained wind with a peak wind gust of 56 mph at 636 AM.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1220379, 1220381, 1220380.